Arkansas, 2021Flooding in Arkansas, February 25 to 28, 2021
February 25 to 28, 2021 · NWS LZK · 3 events in 3 counties and zones
Heavy rain brought flooding to the Ouachita and Cache Rivers in late February.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain brought flooding to the Ouachita and Cache Rivers in late February.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 25, 2:44 AM CST, 46 minutes earlier.
Area forecast discussion, Feb 25, 2:44 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
244 AM CST Thu Feb 25 2021
.SHORT TERM...Today Through Friday Night
Broad longwave troughing was noted across the CONUS per mesoanalysis
this AM...A more robust pos. tilted shortwave trof was positioned
over the Great Basin/Salt Lake region. Locally, a weak cold frnt was
positioned just S/E of the state w/ a modest sfc pres grad and Nrly
winds in place. Notably, temps have cooled around the region,
however are more seasonable rather than Arctic.
THURS...Settled condns and moderate temps near seasonable
values...e.g. readings in the mid-50s at most locations...will be
noted over the state today in the wake of Wed night's FROPA, w/ this
bndry stalling out and eventually becoming a focus for enhanced PoP
chances. Through the day, the aforementioned shortwave will
deamplify and translate E/wrd, ejecting across the Srn Cntrl Plains
late Thurs night.
THURS NIGHT...The latest 00Z suite of guidance continues to hone in
on a swath of enhanced QPF over the Srn half of the state late Thurs
night. In addition to heavy rainfall, a conditional and MRGL risk
for thunderstorms...some of which could briefly become strong to
severe...will exist over this region as well. Strong mid-lvl
WAA/frontogenesis will be noted over the AR/LA border vicinity late
Thurs night, overtop a cooler and more stable sfc bndry layer. Based
on some pt fcst soundings, sfc based storms seem unlkly, w/ any
convective activity that does materialize lkly becoming rooted near
the H850 layer, e.g. where most MUCAPE parcel traces may originate
given the ambient environment. Despite a narrow band of ~ 500-800
J/kg of MUCAPE, a strengthening S/Wrly H850 35 kt LLJ in conjunction
with more dynamic forcing mechanisms...e.g. an H500 80+ kt jet
streak and the approaching upper shortwave...may help prolong and
sustain updraft development, w/ large hail remaining the primary
severe threat overnight Thurs.
Regarding heavy rain, w/ the isolated severe storm threat remaining
marginal, mid-lvl isentropic ascent will be quite prevalent over the
Srn portion of the state w/ upper divergence becoming more enhanced
invof the approaching shortwave trof. Given a large swath of > 95%
H1000-H500 RH, 6hr QPF > 1" will be possible. Snow melt from the
prior winter storms has contributed to some more substantial soil
moisture/saturation...e.g. some locations exceeding the 75th
percentile of saturation...particularly where the weekly snow fall
totals were the greatest, however FFG remains relatively
uncompromised and the potential for widespread flash flooding will
not be as prevalent w/ this first system, rather it may prime the
region to become more vulnerable to a flooding risk w/ future
systems in the long term portion of the fcst.
FRI THRU FRI NIGHT...The stalled bndry will remain in place over the
AR/LA border and keep cooler temps in place again for the day, w/
most readings in the upper 40s to the lower 50s. This bndry will
remain the focus for Chc PoPs over the Srn portion of the state thru
the end of the PD.
&&
.LONG TERM...Saturday Through Wednesday
Through the extended periods, the primary longwave flow will be out
of the southwest bringing a healthy dose of Pacific moisture. Also,
there will be surface boundaries meandering around the region. You
know how it goes this time of year...frontal boundary hits upper
ridge and stalls out, lifts back to the north, surface low forms,
drags a cold front across, front stalls out close to southern
Arkansas, then it repeats.
This will keep a healthy dose of rain chances throughout the long
term periods as the surface system interacts with waves moving
through in the mean flow and produces periods of showers, with
isolated thunderstorms possible.
Not surprisingly, with this pattern, we will see an increased
likelihood of locally heavy rainfall, particularly over central and
southern Arkansas. As tends to be the case with this pattern, storms
will form and move over the same areas, and taking this into account
along with soil moisture from borderline ludicrous amounts of
snowfall this month, this will create and sustain flash flooding
potential.
Still don't have a great handle on expected rainfall amounts this
far out, but it's something to keep an eye on.
&&
.AVIATION...25/06Z TAF Discussion
Leading edge of a cold frnt was noted over S/Ern AR Wed evening
w/ SCT mid-lvl clouds moving across the state. VFR condns should
prevail through the PD w/ Nrly winds through the overnight and
winds veering to become N/Erly Thurs afternoon. Increasing cloud
cover will build in from the W w/ -SHRA becoming prevalent over
the Srn half of the state, lkly impacting Cntrl and Srn terminals
Thurs evening near the end of the PD.
/232/
&&
.PRELIMINARY POINT TEMPS/POPS...
Batesville AR 53 39 50 40 / 10 70 50 40
Camden AR 59 44 55 49 / 20 100 70 60
Harrison AR 50 35 49 38 / 0 50 20 10
Hot Springs AR 55 40 52 44 / 20 100 50 50
Little Rock AR 55 41 53 44 / 10 90 60 50
Monticello AR 58 45 56 51 / 0 100 80 60
Mount Ida AR 55 40 53 43 / 20 90 40 40
Mountain Home AR 53 36 49 38 / 0 50 30 10
Newport AR 53 40 50 42 / 10 70 50 50
Pine Bluff AR 55 42 54 48 / 10 100 70 60
Russellville AR 55 39 52 41 / 20 90 40 30
Searcy AR 53 39 51 41 / 10 90 50 50
Stuttgart AR 54 42 53 46 / 10 100 70 60
&&
.LZK Watches/Warnings/Advisories...NONE.
&&
Short Term...GREEN / Long Term...57
Aviation...GREEN
Hazardous weather outlook, Feb 25, 2:52 AM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
252 AM CST Thu Feb 25 2021
ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-260900-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
252 AM CST Thu Feb 25 2021
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
Thursday night, rain chances will become more widespread over
southern Arkansas, with the potential for a few thunderstorms as
well. Thunderstorms may briefly become strong to severe, with
large hail being the primary hazard. Additionally, the southern
portion of the state may pick up one to one and a half inches of
rain overnight Thursday.
.DAYS TWO THROUGH SEVEN...Friday Through Wednesday
Rain chances will continue this weekend and into next week, as
several systems bring periods of showers and a few thunderstorms to
the state. At this time, the threat of strong storms is low during
this period. However, there will be an increased threat for heavy
precipitation, with several inches of rain possible.
However, details regarding the placement and extent of this heavy
rainfall threat remains uncertain this far out in time. Continue to
monitor the latest forecasts and statements from your Arkansas NWS
offices.
.Spotter Information Statement...
Spotter Activation May Be Needed
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
232/57
Flood, Calhoun
- When
- February 25, 3:30 AM CST to February 28, 11:59 PM CST
- Where
- Calhoun County, 6.08 mi SW of Artesian to 3.82 mi S of Artesian
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 33.337, -92.544
Heavy rain brought flooding to the Ouachita River at the Thatcher Lock and Dam from 2/25 through the end of the month.
Flood, Woodruff
- When
- February 27, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Woodruff County, 0.96 mi W of Riverside to 0.09 mi W of Cavell
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 35.279, -91.247
Heavy rain brought flooding to the Cache River at Patterson from 2/27 through the end of the month.
Flood, Ouachita
- When
- February 27, 5:45 AM CST to February 28, 11:59 PM CST
- Where
- Ouachita County, 1.37 mi N of Camden to 1.62 mi ENE of Collendale
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 33.600, -92.832
Heavy rain brought flooding to the Ouachita River at Camden from 2/27 through the end of the month.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Nebraska, February 25 to 28, 2021$500,000 · 1 event
- Winter Storm in Idaho, February 25 to 28, 202116 events
- High Wind and Strong Wind in Montana, February 25, 202166 kt wind · 11 events
- Winter Storm and High Wind in Wyoming, February 25 to 27, 202159 kt wind · 6 events
- High Wind in Wyoming, February 25 to 26, 202161 kt wind · 6 events
- Hail in Texas, February 25, 20211.5 in hail · 6 events
- High Wind in California, February 25, 202176 kt wind · 5 events
- Heavy Snow in Oregon, February 25 to 27, 20215 events
- High Wind in Montana, February 25 to 28, 202154 kt wind · 5 events
- Hail in Texas, February 25, 20212 in hail · 3 events
- Heavy Snow in Washington, February 25 to 27, 20212 events
- Winter Storm in Oregon, February 25 to 27, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941637, 941639, 941638.